Alert archive / Illinois / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 102, NWS Lincoln, IL

October 31, 2013Crawford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Oct 31, 2013, 7:11 PM CDT for Crawford County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 31, 2013, 7:11 PM CDT (00:11 UTC)
Expired
Oct 31, 2013, 8:00 PM CDT
In force
49 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Crawford County, IL

The radar

The Evansville,IN radar (KVWX), 87 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 31, 5:24 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2013-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2013-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

057 
WUUS53 KILX 010011
SVRILX
ILC033-010100-
/O.NEW.KILX.SV.W.0102.131101T0011Z-131101T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
711 PM CDT THU OCT 31 2013

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 800 PM CDT

* AT 706 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OBLONG...AND
  MOVING NORTHEAST AT 60 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ROBINSON...NEW HEBRON...EATON...PALESTINE...HUTSONVILLE...CRAWFORD
  COUNTY AIRPORT...TRIMBLE AND WEST YORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
LINCOLN.

&&

LAT...LON 3885 8793 3903 8795 3917 8766 3915 8765
      3914 8765 3912 8763 3911 8763 3910 8761
      3909 8762 3908 8759 3906 8757 3899 8756
      3898 8753 3896 8752
TIME...MOT...LOC 0011Z 236DEG 54KT 3899 8782

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH

$$

SHIMON
2 follow-up statements
606 
WWUS53 KILX 010019
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
719 PM CDT THU OCT 31 2013

ILC033-010100-
/O.CON.KILX.SV.W.0102.000000T0000Z-131101T0100Z/
CRAWFORD IL-
719 PM CDT THU OCT 31 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD
COUNTY UNTIL 800 PM CDT...

AT 715 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROBINSON...AND
MOVING NORTHEAST AT 60 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
PALESTINE AND HUTSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
LINCOLN.

&&

LAT...LON 3885 8793 3903 8795 3917 8766 3915 8765
      3914 8765 3912 8763 3911 8763 3910 8761
      3909 8762 3908 8759 3906 8757 3899 8756
      3898 8753 3896 8752
TIME...MOT...LOC 0020Z 243DEG 52KT 3903 8765

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH

$$

SHIMON
678 
WWUS53 KILX 010035
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
735 PM CDT THU OCT 31 2013

ILC033-010045-
/O.CAN.KILX.SV.W.0102.000000T0000Z-131101T0100Z/
CRAWFORD IL-
735 PM CDT THU OCT 31 2013

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.

LAT...LON 3885 8793 3903 8795 3917 8766 3915 8765
      3914 8765 3912 8763 3911 8763 3910 8761
      3909 8762 3908 8759 3906 8757 3899 8756
      3898 8753 3896 8752
TIME...MOT...LOC 0035Z 243DEG 52KT 3913 8740

$$

SHIMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 6:57 PM CDT, 14 minutes earlier.

Area forecast discussion, Oct 31, 6:57 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
657 PM CDT Thu Oct 31 2013

.DISCUSSION...
ISSUED 308 PM CDT Thu Oct 31 2013

Main concerns this package include timing of end of pcpn tonight,
possibility of pcpn tomorrow night, and chances of more pcpn most
of next week.

Models look very similar in the overall upper level pattern
through about Tuesday night, then differ with the speed of the
next trough moving through Wed and Wed night, then look similar
again for Thursday. On the surface, all the models look very
similar, which leads to higher confidence in new forecast.

SHORT TERM...Tonight through Sunday

Pcpn will continue into the evening hours and should be out of
most of the area by 10pm...only east of I-57, and then out of the
state by midnight. The front, located between I-55 and the
Illinois river will quickly push through the state and be well
east of the area by midnight. However, cyclonic flow will remain
over the region rest of the night and tomorrow, and continue into
tomorrow night. Though most of the pcpn will be over, broken cloud
cover will remain until a second mid level trough rotates through
the area tomorrow night. There could be some light rain showers
tomorrow night as this trough moves through, but chances are very
small, so will have slight chc pops north of a Macomb to Paris
line, which should get mentioned in the worded forecast. Then as
high pressure builds into the middle part of the US, dry weather
will dominate the area for the weekend.

After slight above normal temps, afternoon highs will drop to
below normal for the tomorrow and the weekend. Overnight lows
should be around normal for tonight and tomorrow night, but then
fall down into the 30s for Sat night.

LONG TERM...Sunday night through Thursday

Mid level ridging will begin the extended period with dry and
slightly warmer temps. But the ridge will push through quickly and
another long wave trough will develop in the western half of the
US. A large frontal system will also develop in the plains early
in the week, in response to the developing long wave trough. In
addition a large high pressure area will develop in the mid levels
in southeastern US, which should act to slow things down. So, this
large frontal system will move toward the area beginning Mon night
and bring a chance of pcpn to the western half of the area.
However, as the mid level ridge develops, this could get delayed,
but pcpn will gradually cover the entire cwa Tue through Thursday,
with the greatest chances right now appearing to be Tue night and
Wed.

Temps will remain slightly below normal through the period.

&&

.AVIATION...
ISSUED 657 PM CDT Thu Oct 31 2013

IFR/MVFR ceilings are currently in place across much of central
Illinois immediately behind a departing cold front. Satellite
imagery and upstream obs show VFR ceilings advancing eastward into
the Illinois River Valley, with skies partially clearing further
west across Missouri/southern Iowa. Based on satellite timing
tool, will bring VFR ceilings eastward to KBMI/KSPI by 02z...then
further east to KCMI by 04z. With quite a bit of VFR clouds
persisting further north across central/northern Iowa, will hold
onto ceilings at KPIA and KBMI through about 08-09z. Further southeast,
will scatter clouds at the remaining terminals around midnight.
Mostly clear skies will prevail late tonight into Friday morning:
however, with upper trough approaching from the northwest and
cooling occurring aloft, expect a good deal of diurnal cloud cover
to develop. CU rule is most negative further northeast along/north
of the I-74 corridor. Based on this and NAM forecast soundings
will carry MVFR ceilings at all sites except KSPI after 16z. Winds
will initially be gusty from the W/NW this evening, then will
decrease to around 10kt overnight. Gusty W/NW winds will then
resume on Friday.

Barnes
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 31, 3:13 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
313 PM CDT THU OCT 31 2013

ILZ027>031-036-037-040-041-047>050-011100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
313 PM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...MAINLY ALONG AND WEST OF THE ILLINOIS RIVER.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042-043-051>053-011100-
CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-SANGAMON-
313 PM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS MAY OCCUR THROUGH SUNSET EAST OF I-55. WHILE
SOME STORMS MAY CONTAIN GUSTY WINDS...IT APPEARS THE SEVERE
WEATHER THREAT WILL BE FURTHER EAST ACROSS ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-011100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
313 PM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY EVENING...
BEFORE A COLD FRONT PUSHES THROUGH THE AREA. SOME OF THESE STORMS
HAVE THE POTENTIAL TO BECOME SEVERE. DAMAGING WINDS WILL BE THE
PRIMARY THREAT...ALTHOUGH A FEW TORNADOES CAN NOT BE RULED OUT.
THE BEST CHANCES OF ANY SEVERE WEATHER WILL BE ALONG AND EAST OF
I-57.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH ABOUT 7 PM.

GEELHART

In the hours before

Local storm report, Oct 31, 2:18 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
218 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       ALTONA                  41.12N 90.16W
10/31/2013  M1.15 INCH       KNOX               IL   CO-OP OBSERVER

            STORM TOTAL. RAIN HAS STOPPED.

&&

GEELHART
Local storm report, Oct 31, 3:04 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
304 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       ASTORIA                 40.23N 90.36W
10/31/2013  M2.10 INCH       FULTON             IL   MESONET

            STORM TOTAL. 1.27 INCHES SINCE LAST EVENING. SWOP REPORT

&&

GEELHART
Local storm report, Oct 31, 3:22 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
322 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       BEARDSTOWN              40.01N 90.43W
10/31/2013  M2.86 INCH       CASS               IL   MESONET

            STORM TOTAL. SWOP REPORT

&&

GEELHART
Local storm report, Oct 31, 4:42 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
442 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       PEORIA                  40.74N 89.61W
10/31/2013  M2.27 INCH       PEORIA             IL   MESONET

            STORM TOTAL SINCE 845 AM YESTERDAY. SWOP REPORT.

0413 PM     HEAVY RAIN       3 W BISMARCK            40.27N 87.66W
10/31/2013  M1.31 INCH       VERMILION          IL   MESONET

            STORM TOTAL. SWOP REPORT. 0.50 INCHES MORE TODAY.

0421 PM     HEAVY RAIN       1 S MANITO              40.41N 89.78W
10/31/2013  M3.50 INCH       MASON              IL   MESONET

            STORM TOTAL. SWOP REPORT. 0.90 INCHES MORE TODAY.

0427 PM     HEAVY RAIN       2 SW LATHAM             39.95N 89.19W
10/31/2013  M1.88 INCH       LOGAN              IL   MESONET

            STORM TOTAL. SWOP REPORT.

0430 PM     HEAVY RAIN       GALESBURG               40.95N 90.38W
10/31/2013  M2.52 INCH       KNOX               IL   TRAINED SPOTTER

            STORM TOTAL.

&&

SHIMON
Special weather statement, Oct 31, 6:03 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
603 PM CDT THU OCT 31 2013

ILZ057-062-063-066>068-071-072-010000-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-RICHLAND-
603 PM CDT THU OCT 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR CLARK...JASPER...NORTHERN CLAY...
NORTHWESTERN CRAWFORD...NORTHWESTERN RICHLAND...SOUTHEASTERN
CUMBERLAND...SOUTHEASTERN EDGAR AND SOUTHEASTERN EFFINGHAM COUNTIES
UNTIL 700 PM CDT...

AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MONTROSE TO
FARINA...MOVING NORTHEAST AT 60 MPH.

WINDS AROUND 55 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  JEWETT...
  DIETERICH...
  GREENUP...
  SAILOR SPRINGS...
  BIBLE GROVE...
  INGRAHAM...

OTHER LOCATIONS AFFECTED INCLUDE...MASON...WOODBURY...ELLIOTSTOWN...
HORD...GILA AND WENDELIN.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3934 8758 3931 8761 3926 8760 3926 8757
      3921 8757 3915 8765 3912 8763 3871 8826
      3872 8870 3891 8870 3892 8872 3897 8868
      3919 8836 3951 8753 3935 8752
TIME...MOT...LOC 2304Z 243DEG 54KT 3917 8831 3884 8868

SHIMON
Special weather statement, Oct 31, 6:49 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
649 PM CDT THU OCT 31 2013

ILZ063-067-068-072-073-010045-
CLARK-CRAWFORD-JASPER-LAWRENCE-RICHLAND-
649 PM CDT THU OCT 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD...EASTERN JASPER...
LAWRENCE...RICHLAND AND SOUTHERN CLARK COUNTIES UNTIL 745 PM CDT...

AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MARTINSVILLE TO 7
MILES WEST OF DUNDAS...MOVING NORTHEAST AT 60 MPH.

WINDS AROUND 55 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  SUMNER...
  WEST LIBERTY...
  STE. MARIE...
  DUNDAS...
  CHAUNCEY...
  BRIDGEPORT...

OTHER LOCATIONS AFFECTED INCLUDE...HUNT CITY...BELLAIR...WAKEFIELD...
HELENA...ORANGE AND LINCOLN TRAIL STATE PARK.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3861 8827 3887 8825 3909 8804 3937 8786
      3940 8752 3935 8753 3934 8758 3931 8761
      3926 8760 3926 8757 3921 8757 3914 8765
      3905 8757 3900 8757 3896 8751 3892 8751
      3887 8754 3885 8753 3858 8772
TIME...MOT...LOC 2349Z 234DEG 60KT 3931 8779 3883 8817

SHIMON

Nearby

Severe Thunderstorm Warnings in Illinois, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.